ASHLAND A bad batch of drugs — suspected of being a heroin/fentanyl mix — is believed to be killing users in Boyd County.

Boyd County Coroner Mark Hammond confirmed Tuesday six to seven deaths in the Ashland city limits and Boyd County are believed to be attributed to drug overdoses. With toxicology results two to three weeks out, Hammond said his office could not conclusively rule the deaths drug-related, but other factors point to it.

According to Hammond, the influx of drug overdoses began last Tuesday or Wednesday and was killing people at a rate of about one a day. Monday marked the first day in which no deaths were reported, Hammond said.

The dead range in age from their early 20s to their 50s, with most of them clustered in the 20s to 30s, Hammond said.

The North East Kentucky Drug Task Force is on the case attempting to trace the source of the deadly narcotics, according to the lead task force office. Based on paraphernalia found at the scenes, the task force officer said he believes the batch is a heroin/fentanyl mix.

Heroin and fentanyl are opioids that can cause shallow breathing, leading to death.

However, without the lab work, the task force noted that determination isn’t set in stone. The officer did acknowledge there’s a possibility that it could be a meth/fentanyl mix, due to the popularity of meth these days.

With full jurisdiction in Boyd and Greenup and federal powers — the task force is backed by the ATF — the task force officer said authorities are looking across the river to West Virginia to trace the source.

“We’re working with our law enforcement partners in West Virginia and seeing where the investigation takes us,” the officer said.

The North East Kentucky Drug Task Force consists of officers from Ashland Police, Catlettsburg Police and the Boyd County Sheriff’s Office. It is federally funded through the Appalachian High Intensity Drug Trafficking Area, a designation by the federal government that allows for the establishment of task forces that are deputized by a federal agency in order to allow investigations to cross state lines.

Agent Jack Sparks, who heads up the West Virginia DEA — which covers Boyd County — could not be reached for comment.

According to the Substance Abuse and Mental Health Services Administration, a federal agencies dealing with addiction and recovery, the following are signs of an opioid overdose:

• Pale face that may be clammy to the touch.

• Limp body.

• Purple or blue fingernails or lips.

• Vomiting or gurgling noises.

• Cannot be roused or are unable to speak.

• Breathing or heartbeat slows or stops entirely.

In the event of an overdose, SAMHSA states people should do the following:

• Call 911.

• Administer CPR if the person has weak or non-existent breathing.

• Administering Narcan.

If you or a loved one suffers from addiction, SAMHSA has a helpline to get people in touch with resources in the local area, at 1-800-662-4357.

(606) 326-2653 |

henry@dailyindependent.com

Trending Video

Recommended for you